Alert archive / Kentucky / Flash Flood Warnings in 2006

Flash Flood Warning 29, NWS Louisville, KY

May 28, 2006Butler County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 28, 2006, 2:01 PM CDT for Butler County, Kentucky. It was in force for 89 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2006, 2:01 PM CDT (19:01 UTC)
Expired
May 28, 2006, 3:30 PM CDT
In force
89 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Butler County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1241 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1241 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 281901
FFWLMK
KYC031-282030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
201 PM CDT SUN MAY 28 2006

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN BUTLER COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 330 PM CDT

* AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN LIKELY PRODUCING FLASH FLOODING FROM A THUNDERSTORM 
OVER THE WARNED AREA. THE THUNDERSTORM WAS MOVING VERY LITTLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SUGAR
  GROVE...SOUTH HILL...QUALITY AND DUNBAR

ADDITIONAL RAINFALL AMOUNTS OF AN INCH OR MORE ARE POSSIBLE IN THE 
WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3707 8690 3701 8668 3714 8662 3723 8683

$$

SCHOLZ
1 follow-up statement
000 
WGUS73 KLMK 282019
FFSLMK

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
419 PM EDT SUN MAY 28 2006

KYC031-282030-
BUTLER KY-
319 PM CDT SUN MAY 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR
SOUTHWESTERN BUTLER COUNTY...

AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE THUNDERSTORMS CAUSING VERY HEAVY RAIN OVER SOUTHERN BUTLER 
COUNTY HAD DECREASED. THE RAIN HAD DECREASED IN INTENSITY AND THE 
THREAT OF FLASH FLOODING IS DECREASING ACROSS THE SOUTHERN HALF OF 
BUTLER COUNTY.

THE FLASH FLOOD WARNING WILL BE ALLOWED TO EXPIRE AT 330 PM CDT.

LAT...LON 3707 8690 3701 8668 3714 8662 3723 8683

$$

SCHOLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 28, 1:30 PM CDT, 31 minutes earlier.

Area forecast discussion, May 28, 1:30 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
230 PM EDT SUN MAY 28 2006

.SHORT TERM (TONIGHT AND MEMORIAL DAY)...

SCATTERED THUNDERSTORMS ACROSS SOUTH CENTRAL KENTUCKY WILL RAPIDLY
DIMINISH BY LATE AFTERNOON AS SOLAR HEATING DIMINISHES. EXPECT
CLEARING SKIES THIS EVENING AND A POSSIBILITY OF SOME PATCHY GROUND
FOG REDEVELOPING ACROSS OUR SOUTHERN COUNTIES BY EARLY TOMORROW

A STRONG RIDGE WILL REMAIN CENTERED THROUGH MEMORIAL DAY BASICALLY
JUST EAST OF KENTUCKY. JET STREAM ENERGY EJECTING FROM THE WESTERN
TROUGH WILL HELP MOVE SURFACE LOW PRESSURE NORTH ALONG THE WESTERN
SIDE OF THIS RIDGE TOWARDS THE DAKOTAS BY EARLY TOMORROW.
HOWEVER...ENERGY WILL NOT PUSH EAST INTO THE UPPER MIDWEST UNTIL
TUESDAY.

ACROSS THE LOWER OHIO VALLEY...VERY LIGHT WINDS WILL CONTINUE
THROUGH TOMORROW. LIKE THIS AFTERNOON...AMPLE HEATING AND MOISTURE
WILL HELP TO DESTABILIZE THE ATMOSPHERE TOMORROW AFTERNOON. A LACK
OF ANY UPPER AIR FORCING WILL PRECLUDE ANY ORGANIZED CONVECTION AND
SO EXPECT A REPEAT OF SLOW MOVING...DISORGANIZED SCATTERED PULSE
TYPE STORMS THE WILL DEVELOP DURING THE AFTERNOON HOURS. ISOLATED
AREAS AGAIN COULD SEE BRIEF INTENSE RAINFALL.

TEMPERATURES MONDAY WILL STAY SIMILAR TO SUNDAYS HIGHS. AFTERNOON
HIGHS WILL RANGE FROM 8 TO 12 DEGREES ABOVE SEASONAL NORMS. JSD

.LONG TERM (MONDAY NIGHT THROUGH SUNDAY)...

OVERALL PATTERN STILL SEEMS TO BE EVOLVING INTO A MEAN RIDGE OVER
THE WESTERN U.S. WITH A MEAN TROUGH OVER THE ERN U.S. ALTHOUGH THE
LATEST DATA DOESNT INDICATE A CLOSED LOW TO OUR NORTHEAST AS
WAS THE CASE YDA. THE MAIN FCST PROBLEM IS DEALING WITH
TIMING OF JUST WHEN THE VERY WARM AND HUMID WEATHER SHIFTS TO
A DRY AND MORE NORMAL TEMPERATURE CONFIGURATION LATER NEXT WEEK.

LATEST HPC FCST TRENDS INDICATE FROPA ACROSS FA THURSDAY AFTERNOON
AND NIGHT AND THAT LOOKS OK FOR THIS FCST...WHICH IS IN LINE
WITH CURRENT TRENDS TOO. UNTIL THEN AND MOSTLY DIURNAL THREAT OF
AFTERNOON AND EVE TSTMS ON TUE AND WED...WITH VERY WARM AND UNSTABLE
AIR IN PLACE. WE WILL END THE PCPN THURS NIGHT AND THEN DRY WITH
NEAR NORMAL HIGHS AND LOWS OVER NEXT WEEKEND. --21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 28, 10:30 AM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EDT SUN MAY 28 2006

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-290830-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1130 AM EDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING WEST OF INTERSTATE 65. ANY STORMS THAT DO FORM COULD BE
STRONG AND PRODUCE GUSTY WINDS. ANY STORMS THAT DO FORM WILL MOVE
VERY SLOWLY...AND MAY PRODUCE HEAVY RAINS IN ISOLATED LOCATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL ALSO BE POSSIBLE
MEMORIAL DAY THROUGH WEDNESDAY FOR THE ENTIRE OUTLOOK AREA...WITH
GUSTY WINDS AND DANGEROUS LIGHTNING BEING THE BIGGEST THREATS. A
GREATER CHANCE OF THUNDERSTORM ACTIVITY WILL BE POSSIBLE ON THURSDAY
AS A COLD FRONT PASSES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF DENSE FOG EARLY
THIS MORNING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. CALL THE
SPOTTER LINE...OR USE THE E-SPOTTER SYSTEM ON OUR WEBSITE AT
WEATHER.GOV/LOUISVILLE.

JSD

In the hours before

Special weather statement, May 28, 1:22 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
222 PM EDT SUN MAY 28 2006

KYZ070-281845-
LOGAN-
122 PM CDT SUN MAY 28 2006

...STRONG...NEARLY STATIONARY STORM IN EAST CENTRAL LOGAN COUNTY...

AT 118 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF SCOTTSVILLE...OR 5 MILES EAST
OF RUSSELVILLE OF BOWLING GREEN. THIS STORM WAS NEARLY STATIONARY.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL AMOUNTS OF AROUND ONE
INCH PER HOUR...SMALL PEA OR MARBLE SIZE HAIL...AND GUSTY WINDS OF
AROUND 35 TO 40 MPH... ARE EXPECTED WITH THIS STORM.

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

JSD

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 1:52 PM CDTFlash Flood WarningLMKLogan38 min
May 28, 2:25 PM CDTFlash Flood WarningLMKLogan3 hr
May 28, 3:16 PM CDTSevere Thunderstorm WarningLMKMonroe29 min
May 28, 4:09 PM CDTFlash Flood WarningLMKMonroe3 hr
May 28, 5:15 PM CDTSevere Thunderstorm WarningLMKTaylor30 min
May 28, 5:46 PM CDTSevere Thunderstorm WarningLMKJefferson44 min

Nearby

Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.